Alert archive / New York / Freeze Warnings in 2020
Freeze Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at May 11, 2020, 3:18 AM EDT for 16 counties in New York. It took effect at May 11, 2020, 10:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 3:18 AM EDT (07:18 UTC)
- In effect from
- May 11, 2020, 10:00 PM EDT
- Expired
- May 12, 2020, 8:51 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS71 KBUF 110718 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 318 AM EDT Mon May 11 2020 NYZ012-019>021-085-111530- /O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ /O.NEW.KBUF.FZ.W.0005.200512T0200Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 318 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid 20s expected. * WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From 10 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-111530- /O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ /O.NEW.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 318 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected inland from the immediate lakeshores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
5 follow-up statements
087 WWUS71 KBUF 111436 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1036 AM EDT Mon May 11 2020 NYZ012-019>021-085-112245- /O.CON.KBUF.FZ.W.0005.200512T0200Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1036 AM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid 20s. * WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From 10 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-112245- /O.CON.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 1036 AM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected inland from the immediate lakeshores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
021 WWUS71 KBUF 112235 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 635 PM EDT Mon May 11 2020 NYZ012-019>021-085-120645- /O.CON.KBUF.FZ.W.0005.200512T0200Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 635 PM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid 20s. * WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From 10 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-120645- /O.CON.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 635 PM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected inland from the immediate lakeshores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
093 WWUS71 KBUF 120221 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1021 PM EDT Mon May 11 2020 NYZ012-019>021-085-121100- /O.CON.KBUF.FZ.W.0005.000000T0000Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1021 PM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid 20s. * WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From 10 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-121100- /O.CON.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 1021 PM EDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected inland from the immediate lakeshores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
069 WWUS71 KBUF 120741 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 341 AM EDT Tue May 12 2020 NYZ012-019>021-085-121400- /O.CON.KBUF.FZ.W.0005.000000T0000Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 341 AM EDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-121400- /O.CON.KBUF.FZ.W.0005.000000T0000Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 341 AM EDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
142 WWUS71 KBUF 121251 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 851 AM EDT Tue May 12 2020 NYZ001>008-010>014-019>021-085-121400- /O.CAN.KBUF.FZ.W.0005.000000T0000Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 851 AM EDT Tue May 12 2020 ...FREEZE WARNING IS CANCELLED... Temperatures are warming above freezing this morning. $$ TMA
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at May 11, 1:21 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 11, 1:21 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
121 AM EDT Mon May 11 2020
.SYNOPSIS...
Low pressure moving from Lake Erie across our forecast area will
generate fairly widespread rain through the bulk of Monday with the
rain mixing with some wet snow at times. Most areas will pick up
about a quarter inch of rain. Our below normal temperatures will
persist through Wednesday...then a significant warm up can be
anticipated for the latter part of the week.
&&
.NEAR TERM /THROUGH TODAY/...
Several different narrow bands of rain are found across the region
early this morning. The first is over Lake Ontario and extending
east to the eastern Lake Ontario region, forced by an initial band
of warm advection and frontogenesis. This area of light showers will
continue to focus east of Lake Ontario. A second small area of
showers is spreading into Western NY. This area will fill in through
the early morning hours as stronger forcing arrives from the west.
The most widespread precipitation will occur Monday morning as low
pressure passes over or just south of the eastern Great Lakes. The
rain may mix with, or change to wet snow across Western NY for
several hours Monday morning through midday, before changing back to
rain and ending from west to east in the afternoon.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Precipitation will wind down early Monday evening. A cold night
is expected with sub-freezing temperatures expected everywhere
inland of the immediate lakeshores. Freeze Watch issued for all
counties.
A few showers may develop across the North Country Tuesday afternoon
and evening as a mid level shortwave skirts by the area.
High pressure will build into the Ohio Valley Tuesday night with
gradual clearing. Another cold night is expected with temperatures
once again falling below freezing for most areas inland from the
immediate lakeshores.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The upper air pattern will have begun to relax by the start of
Thursday, causing the majority of the Contiguous United States to be
under west-east zonal flow. This upper air pattern will create a
warming trend throughout the later half of the week, though this
period will be on the wet side.
Getting into the specifics, down in the lower levels of the
atmosphere, a warm front will approach the region from the Ohio
Valley Thursday. With the warm frontal passage on Thursday,
potential for rain showers are likely. Chances for showers will
remain throughout the remainder of the work week as a west-to-east
orientated boundary will span across the Ohio Valley and our region.
The 12Z model guidances now have this boundary further north than
the previous model runs. Also associated with this boundary, some
additional instability Friday and Friday evening will support
chances for thunder across New York/Pennsylvania state line spanning
northward into the southern Finger Lakes.
While the previous 00Z model guidance had a brief dry spell
Saturday, the 12Z guidance does not push the high pressure bubble
centered in southern Ontario as far south, thus chances for some
rain showers across the areas south of Lake Ontario will remain in
the forecast for Saturday. Meanwhile, further to our west in
Southern Wisconsin and Northern Illinois, a center of low pressure
will form along the west-east oriented boundary. The low pressure
will push east across the Ohio Valley and reach our region sometime
Saturday increasing chances for rain showers from west to east. As
the low continues to track east across the region, its associated
cold front will cross the region Saturday night and Sunday. With its
passage, expect the continuance of rain showers along with a mild
drop in temperatures.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
A few small areas of showers are found east of Lake Ontario and
across Western NY early this morning with mainly VFR CIGS and VSBY.
Rain will become more widespread across Western NY by daybreak
Monday, then quickly fill in across the rest of the area through the
morning as low pressure passes over, or just south of the region.
The rain will likely mix with, and change to wet snow for a few
hours during the morning and midday across Western NY before
changing back to light rain and ending from west to east this
afternoon.
CIGS will quickly deteriorate to MVFR and IFR through daybreak
Monday, with widespread IFR for most areas Monday morning through
early afternoon. CIGS will improve back to MVFR as the steadier
precipitation ends this afternoon, then improve further to VFR
during the late afternoon and evening. VSBY may drop to MVFR in the
steadier rain, with IFR in wet snow across Western NY for a few
hours Monday morning.
Outlook...
Tuesday...Mainly VFR with scattered showers in the afternoon with
local MVFR.
Wednesday...Mainly VFR.
Thursday and Friday...Restrictions likely in rain showers and
isolated thunderstorms.
&&
.MARINE...
Winds and waves will remain below small craft advisory criteria
overnight.
Winds will freshen Monday from the northwest on the backside of low
pressure crossing the area. Small craft advisories will be needed
for at least portions of both lakes behind the system later Monday
into Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Watch from this evening through Tuesday morning for
NYZ001>008-010>014-019>021-085.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...JLA/RSHHazardous weather outlook, May 10, 1:49 PM EDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 149 PM EDT Sun May 10 2020 NYZ001>008-010>014-019>021-085-111800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 149 PM EDT Sun May 10 2020 ...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Sub freezing temperatures are expected again Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 149 PM EDT Sun May 10 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:43 AM EDT | Small Craft Advisory | BUF | 42 hr |
Nearby
Freeze Warnings in New York, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.